Welcome to Health Care POV | sign in | join
Toni Talks about PT Today

The Dangers of Stopping Warfarin

Published July 12, 2011 12:01 PM by Toni Patt

Over the last few weeks, the stroke service has had a run of patients who have had strokes after stopping warfarin therapy. The reason was usually to have an outpatient surgical procedure. Because warfarin thins the blood the surgeons have the patient stop the therapy a few days prior to the procedure. They resume the drug once the risk of bleeding has passed.

Those people are on warfarin for a reason - to prevent blood clots that are potential strokes in the making. Once they stop taking the warfarin, the blood begins clotting again and the chance of having an infarct increases. I'm sure the surgeons go over all the risk of any procedure, including the increased likelihood of a stroke from stopping the warfarin. I guess no one thinks it will happen to them.

I wonder if anyone tells potential surgical patients how often that really occurs. Not a week goes by that I don't have a patient who infarcted after stopping warfarin for some reason. Most of the time these are not small strokes but the surgical procedure was relatively minor. I see a lot of elderly people who had cataract surgery then a stroke. Sometimes it's a near-elderly and elderly after a dental procedure. The most recent stroke from warfarin had a rotator-cuff repair because, her husband said, she was tired of her shoulder being sore. She died three days after the stroke.

I can't imagine taking a chance like that, but then I don't have severe cataracts or an endlessly aching body part. Given what I've seen, it would take a lot for me to decide to stop warfarin if I'm ever put on it. I'm more afraid of having a stroke than the discomfort, or so I tell myself now.

The saddest part of this to me is the families. One minute the patient was there acting perfectly normal. Actually they're probably better than normal because the nagging problem was surgically corrected. The next minute the person has a stroke. Those families seem to have a hard time grasping what has happened. They tell me how much better the patient was before the stroke.

My patient population is condensed to strokes only. Maybe the warfarin thing isn't such a big deal. I might just think that because my population is skewed. But I don't think so. It happens too frequently. There's little PTs can do about this except warn outpatients if the situation arises. The physicians give the proper warnings. Maybe our patients need to be told it really does happen.

1 comments

That is really a frightening observation. I wonder if any literature exists on the incidence of stroke after a warfarin holiday? This is an observation with the potential to truly impact upon practice. I can't encourage you enough to research this and take it forward. You may have stumbled upon something big.

Good luck and keep us posted. This is interesting.

Dean Metz July 12, 2011 3:18 PM

leave a comment



To prevent comment spam, please type the code you see below into the code field before submitting your comment. If you cannot read the numbers in the image, reload the page to generate a new one.

Captcha
Enter the security code below:
 

Search

About this Blog

Keep Me Updated